DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20161582

Amoxicillin induced toxic epidermal necrolysis: a case report

Tittu George Zachariah, K.N. Sathyanarayana Rao, Tonita Mariola Noronha, Swathi Acharya, Pooja M, Noble J

Abstract


Adverse reactions are the recognized hazards of drug therapy and they can occur with any class of drugs and many studies revealed that the incidence is more in case of antibiotics. Amoxicillin is a broad spectrum, bactericidal, beta lactam antibiotic, commonly used to combat various infections. Penicillin group of drugs are known to cause cutaneous drug eruptions especially in paediatric population. Most of the time, these eruptions are mild in nature, however, sometimes they represent the early manifestation of rare, severe drug-induced cutaneous reactions, such as Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). Toxic epidermal necrolysis (TEN) is a rare, life threatening dermatological disorder that is usually induced by medications. Seventy percent of the cases of TEN are drug induced, most commonly implicated drugs being anticonvulsants, antibiotics and non-steroidalanti-inflammatory drugs (NSAIDS). Here, we report a case of toxic epidermal necrolysis induced by amoxicillin in a 12 year old male patient. Treatment with strong antibiotics, immunosuppressant and other supportive measures helped in recovery of the patient. The case is being reported to emphasize the need for efficient pharmacovigilance in order to motivate adverse drug reaction reporting so as to gather more and more data regarding adverse drug reactions. Through this report, we also seek the support of every-one concerned, to detect and, if possible, prevent adverse reactions to drugs.


Keywords


TEN, SJS, Amoxicillin, Pharmacovigilance, Adverse drug reactions

Full Text:

PDF

References


Bush K. β‐lactam antibiotics: Penicillin and other β‐lactam antibiotics. In: Finch RG, Greenwood D, Norrby SR., and Whitley RJ. Antibiotic and chemotherapy: anti‐infective agents and their use in therapy. 8th edition. Philadelphia (USA): Churchill Livingstone, Elsevier Science Limited; 2003:224‐78.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents - a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47:95-9.

Sharma VK, Sethuraman G. Adverse cutaneous reactions to drugs: An overview. J Postgrad Med. 1996;42:15-22.

Mockenhaupt M. Severe drug-induced skin reactions: clinical pattern, diagnostics and therapy. J Dtsch Dermatol Ges. 2009;7:142-60.

Roujeau JC, Guillaume JC, Fabre JP, Penso D, Flechet ML, Girre JP. Toxic epidermal necrolysis (lyell syndrome) incidence and drug etiology in France, 1981-1985. Arch Dermatol. 1990;126:37-42.

Chan HL, Stern RS, Arndt KA, Langlois J, Jick SS, Jick H, et al . The incidence of erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis. Arch Dermatol. 1990;126:43-7.

Kamaliah MD, Zainal D, Moktar N, Nazmi N. Erythema multiforme, Stevens Johnson syndrome and toxic epidemal necrolysis in north eastern Malaysia. Int J Dermatol. 1998;37:520-3.

Borchers AT, Lee JL, Naguwa SM, Cheema GS, Gershwin ME. Stevens-Johnson syndrome and toxic epidermal necrolysis. Autoimmun Rev. 2008;7:598-605.

Li LF, Ma C. Epidemiological study of severe cutaneous adverse drug reactions in a city district in China. Clin Exp Dermatol. 2006;31:642-7.

Patel JB, Agrawal P, Soitawala S, Sattigeri BM. Amoxicillin induced toxic epidermal necrolysis (TEN): a case report. Int J Res Med Sci. 2015;3:1011-4.

Mockenhaupt M. The current understanding of Stevens Johnson syndrome and toxic epidermal necrolysis. Expert Rev Clin Immunol. 2011:7;803-13.

Badia M, Trujillano J, Gasco E, Casanova JM, Alvarez M and Leon M: Skin lesions in the ICU. Intensive Care Med. 1999;25:1271-6.

Neff P, Meuli SC, Kempf W, Gaspert T, Meyer VE and Künzi W. Lyell syndrome revisited: analysis of 18 cases of severe bullous skin disease in a burns unit. Br J Plast Surg. 2005;58:73-80.

Rzany B, Mockenhaupt M, Baur S, Schroder W, Stocker U, Mueller J, et al. Epidemiology of erythema exsudativum multiforme majus, Stevens Johnson syndrome and toxic epidermal necrolysis in Germany (1990-1992): structure and results of a population based registry. J Clin Epidemiol. 1996;49:769-73.

Chung WH, Hung SI. Recent advances in the genetics and immunology of Stevens Johnson syndrome and toxic epidermal necrosis. J Dermatol Sci. 2012;66:190-6.

Perkins JR, Ayuso P, Cornejo GJA, Ranea JA. The study of severe cutaneous drug hypersensitivity reactions from a systems biology perspective. Curr Opin Allergy Clin Immunol. 2014;14:301-6.

Hung SI, Chung WH, Jee SH, Chen WC, Chang YT, Lee WR, et al. Genetic susceptibility to carbamazepine-induced cutaneous adverse drug reactions. Pharmacogenetics and genomics. 2006;16(4):297-306.

Cormack M, Alfirevic A, Bourgeois S, Farrell JJ, Kasperavičiūtė D, Carrington M, et al. HLA-A*3101 and carbamazepine-induced hypersensitivity reactions in Europeans. The New England Journal of Medicine. 2011:364(12):1134-43.

Tohkin M, Kaniwa N, Saito Y, Sugiyama E, Kurose K, Nishikawa J, et al. A whole-genome association study of major determinants for allopurinol-related Stevens-Johnson syndrome and toxic epidermal necrolysis in Japanese patients. The Pharmacogenomics Journal. 2013;13(1):60-9.

Mukasa Y, Craven N. Management of toxic epidermal necrolysis and related syndromes. Postgrad Med J. 2008;84:60-5.